Alert archive / Kansas / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 94, NWS Topeka, KS

June 1, 2011Cloud County, Ottawa County, Kansas

NWS Topeka, KS issued this severe thunderstorm warning at Jun 1, 2011, 10:38 AM CDT for Cloud County, Ottawa County, Kansas. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 1, 2011, 10:38 AM CDT (15:38 UTC)
Expired
Jun 1, 2011, 11:15 AM CDT
In force
37 min
Issued by
NWS Topeka, KS
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

Counties Cloud County, KS, Ottawa County, KS

The radar

The Grand Island radar (KUEX), 124 km from the middle of the area, began a volume at 15:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 3.6 hours before the alert went out and 178 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2011-06-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2011-06-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 120 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2267 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
120 m²/s²
0-3 km storm-relative helicity
121 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

891 
WUUS53 KTOP 011538
SVRTOP
KSC029-143-011615-
/O.NEW.KTOP.SV.W.0094.110601T1538Z-110601T1615Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
1038 AM CDT WED JUN 1 2011

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN CLOUD COUNTY IN NORTH CENTRAL KANSAS...
  NORTH CENTRAL OTTAWA COUNTY IN NORTH CENTRAL KANSAS...

* UNTIL 1115 AM CDT

* AT 1034 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL.  THIS
  STORM WAS LOCATED NEAR DELPHOS...OR 12 MILES NORTH OF
  MINNEAPOLIS...MOVING NORTHEAST AT 30 MPH.

* LOCATIONS IMPACTED INCLUDE...
  AURORA...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS IN EXCESS OF 60 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR YOUR
SAFETY MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OR A BASEMENT. IF
YOU ARE OUTSIDE...SEEK SHELTER IN A BUILDING AWAY FROM WINDOWS.

STAY TUNED TO WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE LATEST
SEVERE WEATHER INFORMATION.

&&

LAT...LON 3953 9765 3943 9737 3916 9768 3930 9787
TIME...MOT...LOC 1539Z 216DEG 25KT 3932 9771
WIND...HAIL <50MPH 1.00IN

$$

HARDING
2 follow-up statements
968 
WWUS53 KTOP 011551
SVSTOP

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
1051 AM CDT WED JUN 1 2011

KSC029-143-011615-
/O.CON.KTOP.SV.W.0094.000000T0000Z-110601T1615Z/
OTTAWA-CLOUD-
1051 AM CDT WED JUN 1 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1115 AM CDT
FOR SOUTHEASTERN CLOUD AND NORTH CENTRAL OTTAWA COUNTIES...

AT 1048 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL.  THIS STORM WAS LOCATED 9 MILES SOUTHWEST OF AURORA...OR 14
MILES SOUTH OF CONCORDIA...MOVING NORTHEAST AT 30 MPH.

LOCATIONS IMPACTED INCLUDE...
AURORA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS IN EXCESS OF 60 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR YOUR
SAFETY MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OR A BASEMENT. IF
YOU ARE OUTSIDE...SEEK SHELTER IN A BUILDING AWAY FROM WINDOWS.

STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST SEVERE WEATHER INFORMATION.

&&

LAT...LON 3920 9763 3933 9781 3953 9765 3943 9737
TIME...MOT...LOC 1552Z 216DEG 25KT 3939 9764
WIND...HAIL <50MPH 1.00IN

$$

HARDING
591 
WWUS53 KTOP 011616
SVSTOP

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
1116 AM CDT WED JUN 1 2011

KSC029-143-011626-
/O.EXP.KTOP.SV.W.0094.000000T0000Z-110601T1615Z/
OTTAWA-CLOUD-
1116 AM CDT WED JUN 1 2011

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN CLOUD AND NORTH
CENTRAL OTTAWA COUNTIES HAS EXPIRED...

AT 1116 AM CDT...NATIONAL WEATHER SERVICE RADAR INDICATED THAT THE
SEVERE THUNDERSTORM THAT PROMPTED THE WARNING HAD WEAKENED AND WAS NO
LONGER SEVERE...THUS THE WARNING HAS EXPIRED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

RADAR INDICATED THAT HEAVY RAIN...SMALL HAIL...AND GUSTY WINDS WERE
STILL POSSIBLE FROM THE THUNDERSTORM.

STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST SEVERE WEATHER INFORMATION.

&&

LAT...LON 3920 9763 3933 9781 3953 9765 3943 9737
TIME...MOT...LOC 1551Z 216DEG 25KT 3938 9764

$$

HARDING

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 1, 6:31 AM CDT, 4 hours 7 minutes earlier.

Area forecast discussion, Jun 1, 6:31 AM CDT, 4 hours 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
631 AM CDT WED JUN 1 2011

...UPDATE TO AVIATION...

.DISCUSSION...

SURFACE HIGH PRESSURE REMAINS CENTERED OVER NORTHEAST KANSAS AND
NORTHWEST MISSOURI WITH CLEAR SKIES AND DEW POINTS IN THE LOWER
50S. RETURN FLOW WILL DEVELOP THIS MORNING IN RESPONSE TO A
TIGHTER PRESSURE GRADIENT WITH THE SURFACE HIGH BUILDING EAST AND
A LEESIDE SURFACE LOW DEEPENING. A WARM FRONT WILL SHARPEN AND
LIFT NORTH INTO NORTHEAST KANSAS WITH MOISTURE ADVECTION BRINGING
A RETURN OF DEW POINTS IN THE 60S. ELEVATED CONVECTION WILL BE
POSSIBLE WITH THIS SURGE OF LOW AND MID LEVEL MOISTURE. HAVE GONE
WITH SLIGHT POPS THIS MORNING AND CHANCE POPS THIS AFTERNOON DUE
TO A SIGNIFICANT DRY LAYER ABOVE 850MB THAT WILL MOISTEN THROUGH
THE DAY. AN 850MB LOW LEVEL JET WILL VEER THIS EVENING WITH THE
FRONT LIFTING NORTH INTO NEBRASKA ALONG WITH THE STRONGER
ISENTROPIC LIFT ALONG THE 305-315K SURFACES. TEMPERATURES TODAY
WILL BE ABOVE NORMAL AIDED BY INCREASED MIXING.

UPPER RIDGING WILL EXPAND ACROSS THE PLAINS AND THE OZARKS
THURSDAY AND FRIDAY. HIGH TEMPERATURES WILL TREND TO THE UPPER
80S AND LOWER 90S WITH LOWS IN THE 70S. A WEAK COLD FRONT
ASSOCIATED WITH AN UPPER TROUGH MOVING THROUGH THE NORTHERN
PLAINS SUPPORTS A SLIGHT CHANCE FOR THUNDERSTORMS IN NORTH
CENTRAL KANSAS FRIDAY NIGHT. THE UPPER RIDGE IS PROGGED TO
FURTHER EXPAND OVER THE WEEKEND INTO EARLY NEXT WEEK. THIS WILL
PRODUCE WINDY...MUGGY AND DRY CONDITIONS ALONG WITH HIGHS
GENERALLY IN THE 90S AND LOWS IN THE 70S. NOTEWORTHY CHANCES FOR
PRECIPITATION ARE NOT EXPECTED UNTIL MID TO LATE NEXT WEEK WITH
THE POTENTIAL OF AN UPPER TROUGH MOVING INTO THE PLAINS.

ANGLE

&&

.AVIATION...

VFR CONDITIONS ANTICIPATED THROUGH THE TAF PERIOD. MAIN CONCERN
WILL CENTER ON THUNDERSTORM POTENTIAL THIS AFTERNOON AT TAF SITES
AS WARM FRONT LIFTS THROUGH THE AREA. EXPECT CLOUDS TO INCREASE
THROUGH THE MID/LATE MORNING HOURS WITH SCT TSRA BY AFTERNOON. ALL
PRECIPITATION SHOULD BE EAST OF TAF SITES BY SUNSET.

BLAIR

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Jun 1, 4:35 AM CDT, 6 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
435 AM CDT WED JUN 1 2011

KSZ008>012-020>024-026-034>040-054>056-058-059-020945-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
435 AM CDT WED JUN 1 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT.

THUNDERSTORMS WILL BE POSSIBLE OVER THE OUTLOOK AREA. SOME
THUNDERSTORMS COULD BE STRONG TO SEVERE THIS AFTERNOON WITH HAIL
UP TO THE SIZE OF QUARTERS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

ADDITIONAL THUNDERSTORMS WILL BE POSSIBLE LATE FRIDAY NIGHT NORTH
OF INTERSTATE 70.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

In the hours before

Special weather statement, Jun 1, 10:25 AM CDT, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
1025 AM CDT WED JUN 1 2011

KSZ020-034-011600-
CLOUD-OTTAWA-
1025 AM CDT WED JUN 1 2011

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN OTTAWA AND SOUTH CENTRAL
CLOUD COUNTIES...

THROUGH 1100 AM CDT...A THUNDERSTORM WILL MOVE NORTHEAST AT 25 MPH
ACROSS PORTIONS OF NORTHERN OTTAWA AND SOUTH CENTRAL CLOUD COUNTIES.
NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THIS STORM IS
CAPABLE OF PRODUCING NICKEL SIZE HAIL AND WINDS UP TO 40 MPH. SOME
LOCATIONS THAT COULD BE AFFECTED INCLUDE DELPHOS AND GLASCO.

&&

LAT...LON 3951 9776 3922 9738 3907 9777 3922 9794
      3925 9794
TIME...MOT...LOC 1525Z 226DEG 20KT 3920 9778

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 1, 10:25 AM CDTSpecial Weather StatementTOPOttawa35 min
Jun 1, 1:36 PM CDTAreal Flood AdvisoryTOPClay54 min
Jun 1, 2:40 PM CDTSevere Thunderstorm WarningTOPMarshall, Nemaha, Pottawatomie50 min
Jun 1, 3:18 PM CDTSevere Thunderstorm WarningTOPJackson, Nemaha, Pottawatomie42 min
Jun 1, 3:44 PM CDTSevere Thunderstorm WarningTOPJackson, Pottawatomie, Shawnee46 min
Jun 1, 3:48 PM CDTSevere Thunderstorm WarningTOPLyon, Osage42 min
Jun 1, 3:56 PM CDTSpecial Weather StatementTOPLyon34 min
Jun 1, 4:23 PM CDTSevere Thunderstorm WarningTOPJackson, Shawnee37 min
Jun 1, 4:26 PM CDTFlash Flood WarningTOPMarshall, Nemaha2 hr
Jun 1, 4:40 PM CDTSpecial Weather StatementTOPOsage35 min
Jun 1, 4:48 PM CDTSevere Thunderstorm WarningTOPJackson, Jefferson, Shawnee42 min
Jun 1, 4:54 PM CDTSevere Thunderstorm WarningTOPBrown, Nemaha39 min
Jun 1, 5:24 PM CDTSevere Thunderstorm WarningTOPBrown, Jackson, Nemaha51 min
Jun 1, 5:36 PM CDTFlash Flood WarningTOPNemaha4 hr
Jun 1, 5:47 PM CDTSevere Thunderstorm WarningTOPJefferson43 min
Jun 1, 6:02 PM CDTAreal Flood AdvisoryTOPJefferson58 min
Jun 1, 6:20 PM CDTSpecial Weather StatementTOPPottawatomie25 min
Jun 1, 6:36 PM CDTRiver Flood WarningTOPMarshall35 hr
Jun 1, 6:55 PM CDTSevere Thunderstorm WarningTOPCloud, Republic, Washington50 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.